Sudden spike in overdoses in B.C.: Dozens reported in 48 hours
Published Friday, August 26, 2016 8:49AM EDT
Last Updated Friday, August 26, 2016 2:17PM EDT
In yet another sign that opioid crisis in Canada is only worsening, addictions specialists in British Columbia are reporting that there have been dozens of overdoses in Vancouver in recent days.
Officials with the supervised injection site Insite say there were 26 overdoses at their facility between Tuesday and Thursday morning. That compares to the five or six overdoses they see on a typical day.
Even seasoned support workers are stunned over what has occurred this week.
"We are seeing a lot of experienced users who are overdosing on less than what they normally use. They were alarmed and we were alarmed,” says Darwin Fisher, the manager of Insite.
The Insite overdoses are just the tip of the iceberg. The B.C. Ambulance Service says they have seen an extraordinary increase in calls -- 69 calls for suspected overdoses in 48 hours. That’s seven times the average.
Carrie Stefanson of Vancouver Coastal Health says no one died in the overdoses, but added that the reason for the sudden spike in overdoses remains a mystery.
Workers at Insite say that based on the surge, the drugs users are taking are likely laced with synthetic fentanyl or something even more powerful.
"We’ve been having to give three doses of (the overdose reversal drug) Narcan, which suggests there is a very potent strain of opiates on the street,” Darwin says.
Authorities in the U.S. are also seeing a spike in overdoses in recent days. Officials in Indiana and Ohio have seen 75 overdoses in the last week, and suspect a supercharged form of heroin is causing the problems. Paramedics there also report that victims have required multiple doses of Narcan to halt the overdoses.
In July, the Fraser Health authority reported another surge of overdoses of 20 in less than 24 hours.
Vancouver Coastal Health's Dr. Ronald Joe says these recent cases in Vancouver are alarming.
"This is a crisis. We have a crisis on our hands,” he told CTV Vancouver.
Despite the spike, he says no testing is being done on the drugs themselves to determine what they are laced with. It could be fentanyl or a more dangerous version called carfentanil, which is a drug used by vets to sedate large animals such as elephants.
British Columbia's chief medical officer declared a state of emergency earlier this year following an increase in drug overdose deaths.
Statistics from the BC Coroners Service show there were 371 overdose deaths in the first six months of 2016 -- about a 74 per cent increase compared with the same period last year. The Fraser Valley, which includes Surrey, had the highest death count at 114.
The Coroners Service said toxicology tests determined fentanyl was linked to about 60 per cent of the deaths.
With a report from CTV Vancouver’s Rena Heer